Alert archive / South Dakota / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 87, NWS Sioux Falls, SD

June 25, 20205 counties in South Dakota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 25, 2020, 5:42 PM CDT for 5 counties in South Dakota. It was in force for 48 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 25, 2020, 5:42 PM CDT (22:42 UTC)
Expired
Jun 25, 2020, 6:30 PM CDT
In force
48 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Davison County, SD, Hanson County, SD, McCook County, SD, Miner County, SD, Sanborn County, SD

The radar

The Sioux Falls radar (KFSD), 82 km from the middle of the area, began a volume at 22:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 25, 5:55 PM CDTTSTM WND GST 664 Ene Alexandria, SDMESONET STATION 213 SD RWIS ALEXANDRIA.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 13 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 25, 3:30 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 10.7 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2020-06-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2020-06-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 148 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1948 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
148 m²/s²
0-3 km storm-relative helicity
179 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

350 
WUUS53 KFSD 252242
SVRFSD
SDC035-061-087-097-111-252330-
/O.NEW.KFSD.SV.W.0087.200625T2242Z-200625T2330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
542 PM CDT Thu Jun 25 2020

The National Weather Service in Sioux Falls has issued a

* Severe Thunderstorm Warning for...
  Southeastern Davison County in southeastern South Dakota...
  Southeastern Sanborn County in east central South Dakota...
  Southern Miner County in east central South Dakota...
  Northwestern McCook County in southeastern South Dakota...
  Hanson County in southeastern South Dakota...

* Until 630 PM CDT.

* At 542 PM CDT, severe thunderstorms were located along a line
  extending from 6 miles south of Artesian to near Mitchell, moving
  east at 25 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Trained weather spotters.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Severe thunderstorms will be near...
  Fedora around 600 PM CDT.
  Fulton and Roswell around 610 PM CDT.
  Alexandria around 615 PM CDT.
  Vilas around 625 PM CDT.
  Howard, Spencer In McCook County, Canova and Farmer around 630 PM 
  CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4392 9749 4373 9755 4357 9767 4357 9805
      4364 9809 4400 9790 4404 9746
TIME...MOT...LOC 2242Z 258DEG 21KT 4392 9792 4367 9805 

HAIL...1.00IN
WIND...60MPH
 
$$

VandenBoogart
3 follow-up statements
120 
WWUS53 KFSD 252254
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
554 PM CDT Thu Jun 25 2020

SDC035-061-087-097-111-252330-
/O.CON.KFSD.SV.W.0087.000000T0000Z-200625T2330Z/
Davison SD-Sanborn SD-Miner SD-McCook SD-Hanson SD-
554 PM CDT Thu Jun 25 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM CDT
FOR SOUTHEASTERN DAVISON...SOUTHEASTERN SANBORN...SOUTHERN MINER...
NORTHWESTERN MCCOOK AND HANSON COUNTIES...

At 554 PM CDT, severe thunderstorms were located along a line
extending from 6 miles southwest of Fedora to near Mitchell, moving
east at 25 mph.

HAZARD...70 mph wind gusts and ping pong ball size hail.

SOURCE...Trained weather spotters.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect 
         considerable tree damage. Wind damage is also likely to 
         mobile homes, roofs, and outbuildings.

These severe storms will be near...
  Alexandria and Fulton around 615 PM CDT.
  Vilas and Farmer around 630 PM CDT.
  Canova around 635 PM CDT.
  Spencer In McCook County around 645 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.

&&

LAT...LON 4392 9749 4373 9755 4357 9767 4357 9805
      4364 9809 4397 9792 4401 9747
TIME...MOT...LOC 2254Z 258DEG 21KT 4393 9785 4368 9798 

TORNADO...POSSIBLE
HAIL...1.50IN
WIND...70MPH
 
$$

VandenBoogart
212 
WWUS53 KFSD 252302
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
602 PM CDT Thu Jun 25 2020

SDC035-111-252312-
/O.CAN.KFSD.SV.W.0087.000000T0000Z-200625T2330Z/
Davison SD-Sanborn SD-
602 PM CDT Thu Jun 25 2020

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN DAVISON AND
SOUTHEASTERN SANBORN COUNTIES IS CANCELLED...

The storms which prompted the warning have moved out of the warned 
area. Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
southeastern and east central South Dakota.

LAT...LON 4373 9755 4357 9767 4357 9796 4372 9788
      4385 9785 4398 9785 4401 9747
TIME...MOT...LOC 2302Z 258DEG 21KT 4394 9780 4369 9793 

$$

SDC061-087-097-252330-
/O.CON.KFSD.SV.W.0087.000000T0000Z-200625T2330Z/
Miner SD-McCook SD-Hanson SD-
602 PM CDT Thu Jun 25 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM CDT
FOR SOUTHERN MINER...NORTHWESTERN MCCOOK AND HANSON COUNTIES...

At 602 PM CDT, severe thunderstorms were located along a line
extending from near Fedora to 6 miles southwest of Fulton, moving
east at 25 mph.

HAZARD...70 mph wind gusts and ping pong ball size hail.

SOURCE...Trained weather spotters.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect 
         considerable tree damage. Wind damage is also likely to 
         mobile homes, roofs, and outbuildings.

These severe storms will be near...
  Vilas around 630 PM CDT.
  Canova and Farmer around 635 PM CDT.
  Howard around 640 PM CDT.
  Spencer In McCook County around 645 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.

&&

LAT...LON 4373 9755 4357 9767 4357 9796 4372 9788
      4385 9785 4398 9785 4401 9747
TIME...MOT...LOC 2302Z 258DEG 21KT 4394 9780 4369 9793 

TORNADO...POSSIBLE
HAIL...1.50IN
WIND...70MPH
 
$$

VandenBoogart
341 
WWUS53 KFSD 252332
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
632 PM CDT Thu Jun 25 2020

SDC061-087-097-252341-
/O.EXP.KFSD.SV.W.0087.000000T0000Z-200625T2330Z/
Miner SD-McCook SD-Hanson SD-
632 PM CDT Thu Jun 25 2020

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN MINER...NORTHWESTERN
MCCOOK AND HANSON COUNTIES HAS EXPIRED...
    
The storms which prompted the warning have moved out of the area.
Therefore, the warning has been allowed to expire.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
southeastern and east central South Dakota.

Remember, a Severe Thunderstorm Warning still remains in effect for
portions of McCook and Miner County until 715 PM CDT.

LAT...LON 4373 9755 4357 9767 4357 9796 4372 9788
      4385 9785 4398 9785 4401 9747
TIME...MOT...LOC 2331Z 258DEG 21KT 4397 9759 4372 9772 

$$

VandenBoogart

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 25, 2:24 PM CDT, 3 hours 18 minutes earlier.

Area forecast discussion, Jun 25, 2:24 PM CDT, 3 hours 18 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
224 PM CDT Thu Jun 25 2020

.SHORT TERM...(This Evening through Friday)
Issued at 222 PM CDT Thu Jun 25 2020

Focus this evening is on convective/severe weather potential.  MCV
across western North Dakota and western Nebraska are expected to
shift east and interact with unstable environment.  Subtle warm
front positioned in the vicinity of I-90. Modest warm air advection
south of the boundary is expected to eventually lead to convective
development. Based on CAMs, convective initiation appears to be in
the 20-21Z time frame. With 2000-3500 J/kg of ML CAPE, expect more
than ample instability west of I-29 tonight. While there are veering
wind shear profiles ahead of this wave, 0-6 km bulk shear is only 25-
30 knots, making it a bit difficult for widespread organization
though the event. With that said, storms may exhibit supercell
characteristics at times, especially early in the event. Along and
west of the James, CAPE in the -10 to -30 C exceeds 500 J/kg leading
to potentially large hail, especially if we can develop mid level
rotation.  Other big concern is straight line winds.  With downdraft
CAPE of 1000-1300 J/kg in part due to the dry air in the mid levels,
expect wind to also be a threat and become the primary threat east
of the James until storms run out of instability near the I-29
corridor.

Potential for storms continues into Friday as slow moving cold front
moves through the area.  Severe threat decreases after 06Z Friday
with limited instability.  Could see additional showers and
thunderstorms through the day on Friday, with the greatest chances
across northwest Iowa along and ahead of the cold front.

.LONG TERM...(Friday Night through Thursday)
Issued at 222 PM CDT Thu Jun 25 2020

Front is expected to work east into central Iowa through the
afternoon hours leading to clearing skies and light winds Friday
night. With drier air around the region, lows should fall into the
lower 60s.

850 HPA temperatures only briefly cool behind the front and warm by
mid day Saturday into the mid and upper teens.  Additional warming is
expected into the Sunday into early next week as low pressure over
Saskatchewan lifts northeast and the plains remain in the warm
sector with southerly flow continuing to draw warmer air into the
region. The warmest day appears to be on Monday as 850 hpa
temperatures warm into the 22-24 C range.  Biggest question is how
much high cloud cover will impact temperatures.  On Tuesday, low
level flow turns more easterly, and the potential for stratus
increases, especially across northwest Iowa into southwest
Minnesota.

Convective chances increase mid to late week next week as upper
trough along the west coast lifts into the central and Northern
Plains.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1225 PM CDT Thu Jun 25 2020

VFR conditions expected prior to storms tonight. Have narrowed
convective potential through the evening hours. Could see
additional storms, especially along and east of I-29 but timing
is ill defined at this point so left mention out.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&

SHORT TERM...BT
LONG TERM...BT
AVIATION...BT
Hazardous weather outlook, Jun 25, 2:26 PM CDT, 3 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
226 PM CDT Thu Jun 25 2020

SDZ038>040-050-052>055-057>061-063>065-068-261000-
Beadle-Kingsbury-Brookings-Gregory-Jerauld-Sanborn-Miner-Lake-Brule-
Aurora-Davison-Hanson-McCook-Charles Mix-Douglas-Hutchinson-
Bon Homme-
226 PM CDT Thu Jun 25 2020

This Hazardous Weather Outlook is for central South Dakota, east
central South Dakota, south central South Dakota and southeast
South Dakota.

.DAY ONE...Today and tonight.

Thunderstorms are expected to develop later this afternoon across
central South Dakota and move eastward into the evening. Some of
these storms may be severe with large hail up to 2 inches in diameter
and damaging wind gusts to 70 mph possible. While the chances are
low, an isolated tornado cannot be ruled out.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed after 5 pm today.

IAZ001-012-MNZ071-072-080-089-097-098-NEZ013-SDZ056-062-066-067-
069>071-261000-
Lyon-Sioux-Lincoln-Murray-Nobles-Pipestone-Rock-Dixon-Moody-
Minnehaha-Turner-Yankton-Clay-Union-
226 PM CDT Thu Jun 25 2020

This Hazardous Weather Outlook is for northwest Iowa, southwest
Minnesota, northeast Nebraska, east central South Dakota and
southeast South Dakota.

.DAY ONE...Today and tonight.

Thunderstorms are expected to develop across central South Dakota
later this afternoon and move toward the I-29 corridor by mid to late
evening. Some of these storms may be strong to severe with large hail
to the size of quarters and wind gusts to around 60 mph possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed after 9 pm this evening.

IAZ002-003-013-014-020>022-031-032-MNZ081-090-NEZ014-261000-
Osceola-Dickinson-O'Brien-Clay-Plymouth-Cherokee-Buena Vista-
Woodbury-Ida-Cottonwood-Jackson-Dakota-
226 PM CDT Thu Jun 25 2020

This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, southwest Minnesota and northeast Nebraska.

.DAY ONE...Today and tonight.

Thunderstorms will move in from the west late this evening into the
overnight hours. While storms are expected to be decreasing in
intensity by this time, a stronger storm or two is possible with wind
gusts to around 60 mph and small hail possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Additional thunderstorms may be possible on Friday depending on the
timing of a frontal passage. The severe weather risk currently
appears low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Jun 25, 4:53 PM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
453 PM CDT THU JUN 25 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0433 PM     TSTM WND GST     17 WNW PLATTE           43.49N 99.15W
06/25/2020  E60 MPH          CHARLES MIX        SD   TRAINED SPOTTER

            SPOTTER RECEIVED HEAVY RAINFALL, AND STRONG
            WINDS ESTIMATING UP TO 60 MPH.

&&

APT
Local storm report, Jun 25, 5:04 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
504 PM CDT THU JUN 25 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0438 PM     HAIL             14 WNW PLATTE           43.49N 99.07W
06/25/2020  E1.00 INCH       CHARLES MIX        SD   PUBLIC

            TRAINED SPOTTER RECEIVED REPORT FROM HIS
            PARENTS.

&&

APT
Local storm report, Jun 25, 5:14 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
514 PM CDT THU JUN 25 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0352 PM     HAIL             15 WNW PLATTE           43.47N 99.13W
06/25/2020  E0.70 INCH       CHARLES MIX        SD   PUBLIC

&&

APT

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 25, 3:50 PM CDTSevere Thunderstorm WarningFSDBrule40 min
Jun 25, 4:01 PM CDTSevere Thunderstorm WarningFSDBrule, Charles Mix44 min
Jun 25, 4:23 PM CDTSevere Thunderstorm WarningFSDBrule24 min
Jun 25, 4:42 PM CDTSevere Thunderstorm WarningFSDAurora, Brule, Charles Mix28 min
Jun 25, 4:45 PM CDTSevere Thunderstorm WarningFSDAurora, Jerauld30 min
Jun 25, 6:01 PM CDTSevere Thunderstorm WarningFSDHanson, McCook44 min
Jun 25, 6:30 PM CDTSevere Thunderstorm WarningFSDLake, Miner30 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.